Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 20, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at May 31, 2008, 5:56 PM EDT for Franklin County, Hampden County, Hampshire County, Massachusetts. It was in force for 40 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2008, 5:56 PM EDT (21:56 UTC)
- Expired
- May 31, 2008, 6:36 PM EDT
- In force
- 40 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA
The radar
The Boston radar (KBOX), 122 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:09 PM EDT | TSTM WND DMG | Northampton, MA | NUMEROUS TREES DOWN ON SUMMER STREET. |
| May 31, 6:10 PM EDT | TSTM WND DMG | Easthampton, MA | LARGE TREES DOWN ON FAIRFIELD AVENUE. |
| May 31, 6:18 PM EDT | HAIL 0.75 | Amherst, MA | |
| May 31, 6:21 PM EDT | TSTM WND DMG | Easthampton, MA | LARGE TREE DOWN ON FAIRFIELD AVE |
| May 31, 6:24 PM EDT | HAIL 0.75 | Amherst, MA | LASTED FROM 618-624 PM ON ATWATER CIRCLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 312156 SVRBOX MAC011-013-015-312300- /O.NEW.KBOX.SV.W.0020.080531T2156Z-080531T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 556 PM EDT SAT MAY 31 2008 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL FRANKLIN COUNTY IN WESTERN MASSACHUSETTS... CENTRAL HAMPDEN COUNTY IN WESTERN MASSACHUSETTS... THIS INCLUDES THE CITIES OF...SPRINGFIELD...CHICOPEE... EASTERN HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS... THIS INCLUDES THE CITIES OF...NORTHAMPTON...AMHERST... * UNTIL 700 PM EDT * AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF NORTHAMPTON TO 8 MILES WEST OF WEST SPRINGFIELD...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF NORTHAMPTON TO 12 MILES WEST OF CHICOPEE...AND MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... NORTHAMPTON AND EASTHAMPTON BY 600 PM EDT... HATFIELD...WEST SPRINGFIELD AND HOLYOKE BY 605 PM EDT... SOUTH HADLEY AND HADLEY BY 610 PM EDT... AMHERST...SPRINGFIELD AND GRANBY BY 615 PM EDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. GO INDOORS NOW...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE HAIL. GO INDOORS NOW...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 4245 7240 4205 7249 4210 7274 4248 7266 TIME...MOT...LOC 2155Z 282DEG 30KT 4238 7274 4212 7278 $$ EKSTER
1 follow-up statement
000 WWUS51 KBOX 312236 SVSBOX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 636 PM EDT SAT MAY 31 2008 MAC011-013-015-312246- /O.CAN.KBOX.SV.W.0020.000000T0000Z-080531T2300Z/ FRANKLIN MA-HAMPSHIRE MA-HAMPDEN MA- 636 PM EDT SAT MAY 31 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HAMPDEN...EASTERN HAMPSHIRE AND SOUTH CENTRAL FRANKLIN COUNTIES IS CANCELLED... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. LAT...LON 4245 7240 4205 7249 4210 7274 4248 7266 TIME...MOT...LOC 2236Z 282DEG 30KT 4231 7229 4205 7233 $$ MLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:26 PM EDT, 30 minutes earlier.
Area forecast discussion, May 31, 5:26 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
526 PM EDT SAT MAY 31 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS SOUTHERN NEW ENGLAND OVERNIGHT. HIGH
PRESSURE WILL BUILD IN FROM THE WEST SUNDAY AND EXIT THE REGION ON
TUE. SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS A WARM FRONT THEN COLD
FRONT MOVE THROUGH ON TUE NIGHT INTO WED NIGHT. HIGH PRESSURE AND DRY
ON THU BUT ANOTHER CHANCE OF THUNDERSTORMS FRI WITH A WARM FRONT.
SUMMERLIKE HEAT WITH SUNSHINE EXPECTED ON SAT.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A LINE OF SHOWERS AND THUNDERSTORMS WAS CONTINUING TO DEVELOP IN AN
UNSTABLE AIRMASS ACROSS NEW YORK STATE. THIS LINE WILL CONTINUE TO
HEAD INTO WESTERN MASSACHUSETTS AND CONNECTICUT EARLY THIS EVENING.
STRONG GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING WILL BE
POSSIBLE. OTHERWISE A COLD FRONT WILL CROSS THE REGION TONIGHT WITH
THE CONVECTION DIMINISHING AFTER MIDNIGHT.
FOG PATCHES WILL PREVAIL ESPECIALLY ALONG THE SOUTH COAST GIVEN HIGH
DEWPOINT AIR SPREADING OVER THE COOLER OCEAN SURFACE.
A HIGH SURF ADVISORY CONTINUES ALONG SOUTH COASTAL LOCATIONS WHERE RIP
CURRENTS REMAIN A MODERATE TO HIGH RISK. THIS WILL PROBABLY NEED TO BE
EXTENDED INTO SUNDAY.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
THE COLD FRONT WILL STALL ALONG THE SOUTH COAST. THE FRONT WILL AWAIT
A SHORT WAVE DISTURBANCE ON SUNDAY. CROSS SECTIONS INDICATE SURFACE
MOISTURE BECOMING MORE LIMITED ON WESTERLY FLOW. HOWEVER THE NAM12
INDICATES SOME AVAILABLE SURFACE BASED CAPE NEAR 1000 J/KG ACROSS
SOUTHEASTERN MASSACHUSETTS...WHILE THE GFS DOES NOT. PRELIMINARY
INDICATIONS WERE THAT ISOLATED SHOWERS COULD OCCUR ACROSS HIGHER
TERRAIN SECTIONS GIVEN STEEPENING LOW LEVEL LAPSE RATES AND COOLING
TEMPERATURES ALOFT...BUT THE BEST MOISTURE CONVERGENCE REMAINS ALONG
THE SOUTH COAST. CURRENTLY HAVE A SLIGHT CHANCE POP ADVERTISED ACROSS
THE INTERIOR HIGH TERRAIN...BUT THE SOUTHEAST COAST MAY NEED TO BE
INCLUDED AS WELL DEPENDING ON LATER GUIDANCE. OTHERWISE A PARTLY
SUNNY AND MILD DAY CAN BE EXPECTED.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
A MAINLY SUNNY DAY IS FORECAST FOR MON. MAY SEE A SHOWER OR TSTM PASS
JUST N OF THE REGION DUE TO A VORT MAX. AS HIGH PRESSURE MOVES
THROUGH MON NIGHT AND PASSES E OF THE AREA TUE...EXPECT DRY WEATHER
THROUGH MIDDAY TUE.
RAISED SHOWER AND TSTM PROBABILITIES TO 40-55 PERCENT WITH MIDWEEK
SYSTEM. LOW PRES PASSES FROM MICHIGAN ENE TO MAINE TUE NIGHT THROUGH
WED NIGHT. CLOUDINESS AND SHOWERS ASSOCIATED WITH A WARM FRONT WILL
PASS THROUGH TUE NIGHT...THEN A COLD FRONT WED AFTERNOON COULD
TRIGGER STRONGER TSTMS. THE SITUATION LOOKS VERY SIMILAR TO TODAY
WITH A FAIR AMOUNT OF CAPE INDICATED ON GFS...BUT STRONGER OVER NJ
AND MID ATLANTIC AREA. A LOT WILL DEPEND ON SURFACE HEATING AND ANY
POSSIBLE ADVECTION OF FOG/STRATUS ON SOUTHERLY WINDS IN ADVANCE OF
THE FRONT.
BOTH THE ECMWF AND GFS NOW HAVE DRY WEATHER FORECAST FOR THU BEHIND
THE DEPARTING LOW.
HIGH PRESSURE FROM BERMUDA TO THE MID ATLANTIC COAST WILL PUSH MUCH
WARMER AND MORE HUMID AIR OUR WAY ON FRI. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AS A WEAK WARM FRONT APPROACHES.
SAT LOOKS HOT AND SUNNY WITH MORE OF A WESTERLY AIR FLOW AND 850 MB
TEMPS NEAR +19C ON THE GFS. NCEP ADVISED THAT THE GFS MAY HAVE
OVERDONE THE WARMING. HAVE RAISED FCST TEMPS MORE THAN 10 DEG...TO
MID AND UPPER 80S FOR SAT...BUT THIS IS STILL A FEW DEGREES BELOW MEX
GUIDANCE. IF THIS TREND CONTINUES...WOULD NOT BE SURPRISED TO SEE MAX
TEMPS INTO 90S SAT. OF COURSE...COOLER SEA BREEZES WILL PREVAIL AT
THE COAST.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
A COLD FRONT WILL CONTINUE TO TRACK EAST ACROSS THE REGION TONIGHT.
PERSISTENT IFR CEILINGS IN STRATUS AND FOG PATCHES SE TERMINALS.
OTHERWISE MVFR TO VFR CEILINGS WITH SCT TSRA/SHRA THROUGH 06Z.
SUNDAY...MVFR TO VFR CEILINGS AND VFR VSBYS AFTER MORNING FOG PATCHES.
DEVELOPING MDT CU AND SOME TCU. ISOLD SHRA.
OUTLOOK MON THROUGH THU...
VFR MONDAY THROUGH MID AFTERNOON TUE. MVFR TUE AFTERNOON THROUGH WED
NIGHT IN CLOUDS...SHOWERS...AND THUNDERSTORMS. ISOLATED IFR CEILINGS
POSSIBLE IF SOUTHERLY WINDS ADVECT STRATUS/FOG FROM S OF LONG ISLAND.
VFR AGAIN THU.
&&
.MARINE...
TONIGHT...SMALL CRAFT ADVISORY CONTINUES FOR SW SWELL UP TO 8 FT
ACROSS THE OUTER WATERS. WNA GUIDANCE APPEARS SLIGHTLY OVERDONE GIVEN
THE LOW LEVEL INVERSION SO UNDERCUT GUIDANCE BY 20 PERCENT.
SUN...SCA FOR LEFTOVER SWELL SUNDAY IN THE OPEN WATERS.
OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...
MON AND TUE...SEAS NEAR 5 FT OVER THE OUTER WATERS AT THE START WILL
SUBSIDE AND BECOME RELATIVELY TRANQUIL MON NIGHT AND TUE.
TUE NIGHT THROUGH WED NIGHT...WINDS AND SEAS WILL INCREASE TO SMALL
CRAFT ADVISORY LEVELS LATE TUE NIGHT AND WED. DRASTICALLY UNDERCUT
WNA WAVE GUIDANCE WHICH HAD 11 FT SEAS IN RHODE ISLAND SOUND...DUE TO
ITS SOUTHERLY WIND BIAS. STILL CALLING FOR UP TO 6 OR 7 FT THOUGH IF
THE WINDS DO MATERIALIZE...GUSTING TO 30 KTS AND ARE ABLE TO REACH
THE SURFACE.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY UNTIL 5 AM EDT SUNDAY FOR MAZ020-023-024.
NH...NONE.
RI...HIGH SURF ADVISORY UNTIL 5 AM EDT SUNDAY FOR RIZ007-008.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT SUNDAY FOR ANZ231>234-250.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ230-
236.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR ANZ235-237-254-
255.
&&
SYNOPSIS...GAF/STRAUSS
NEAR TERM...STRAUSS
SHORT TERM...STRAUSS
LONG TERM...GAF
AVIATION...EKSTER/GAF
MARINE...STRAUSS/GAFHazardous weather outlook, May 31, 4:55 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 455 PM EDT SAT MAY 31 2008 CTZ002>004-MAZ002>019-021-022-026-NHZ011-012-015-RIZ001>006-012100- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA- BARNSTABLE MA-NORTHERN MIDDLESEX MA-CHESHIRE NH- EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI- 455 PM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MIDNIGHT WITH THE ASSOCIATED LIGHTNING RISK AND BRIEF POOR DRAINAGE FLOODING. THERE IS A SLIGHT RISK OF DAMAGING WIND GUSTS...SMALL HAIL AND FREQUENT LIGHTNING PRIMARILY WEST OF INTERSTATE 91. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND AGAIN FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ020-023-024-RIZ007-008-012100- SOUTHERN BRISTOL MA-DUKES MA-NANTUCKET MA-NEWPORT RI-BLOCK ISLAND RI- 455 PM EDT SAT MAY 31 2008 ...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH SURF ADVISORY. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MIDNIGHT WITH THE ASSOCIATED LIGHTNING RISK AND BRIEF POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS SURF CONDITIONS MAY LINGER ALL DAY SUNDAY ON THE OCEAN EXPOSED SOUTH COASTS AND THE HIGH SURF ADVISORY MAY NEED TO BE EXTENDED INTO SUNDAY. SOUTHWEST WINDS MAY PICK UP AGAIN TUESDAY NIGHT AND WEDNESDAY. HIGH SWELLS MAY AGAIN CAUSE HAZARDOUS SURF CONDITIONS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND AGAIN FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ230>237-250-254-255-012100- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 455 PM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MIDNIGHT WITH THE ASSOCIATED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND AGAIN FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 5:19 AM EDT | High Surf Advisory | BOX | Bristol, Dukes, Nantucket | 39 hr |
| May 31, 5:22 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire | 53 min |
| May 31, 6:20 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 55 min |
| May 31, 6:25 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 19 min |
| May 31, 6:35 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 32 min |
| May 31, 7:01 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 40 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.